Idaho, 2007

Damaging Wind in Idaho, August 4, 2007

August 4, 2007 · NWS PIH · 1 event in 1 county or zone

Severe thunderstorm caused power lines to come down 2 miles north of Mackay closed roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorm caused power lines to come down 2 miles north of Mackay closed roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 4, 2:14 AM MST, 9 hours 51 minutes earlier.

Area forecast discussion, Aug 4, 2:14 AM MST, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
314 AM MDT SAT AUG 4 2007

.SHORT TERM...SATURDAY THROUGH TUESDAY. VERY LITTLE CHANGE IN THE
PATTERN OVER SOUTHEAST ID AS CWA REMAINS IN SOUTHWESTERLY FLOW
REGIME WITH BROAD UPPER RIDGE TO THE EAST AND UPPER TROF DIGGING
ALONG PACNW COAST. SPOTTY MONSOONAL MOISTURE WILL ROTATE ALONG THE
WESTERN BOUNDARY OF THE UPPER RIDGE NEXT 48 TO 72 HRS TO PRODUCE
ISOLATED THUNDERSTORMS EACH AFTN/EVE. EASTERN AND SOUTHERN HIGHLANDS ARE
THE FAVORED LOCATION FOR CONVECTION ALTHOUGH A FEW CELLS MAY POP
UP IN THE SNAKE PLAIN. BY LATE SUN/MON THE PACNW SYSTEM BEGINS TO
SPLIT WITH A MODERATELY STRONG SHORTWAVE TROUGH MOVING ACROSS
CENTRAL ID AND THE SOUTHERN PORTION CONTINUING TO DIG
SOUTHWESTWARD WITH THE TROF BASE OUT TO AT LEAST 140W. MONSOONAL
MOISTURE BEGINS TO THIN OUT ON MON/TUES SO HAVE DECREASED POPS FOR
THOSE DAYS. TEMPERATURES REMAIN STEADY AS PERSISTENT PATTERN
PROVIDES ALMOST NO CHANGE TO THICKNESS AND ADVECTION FIELDS.

.LONG TERM...WEDNESDAY THROUGH NEXT SATURDAY. EXTENDED MODELS
SHOWING BETTER AGREEMENT THAN PREVIOUS FEW DAYS WITH UPPER RIDGE
DRIFTING EAST AND LONGWAVE PACIFIC TROF NEARLY STATIONARY DURING
THIS PERIOD. RIDGES MOVEMENT WILL SLIDE MONSOONAL MOISTURE INTO
WY/CO...MAKING FOR DRY AND SLIGHTLY WARMER PERIOD FOR CWA.
SHORTWAVE TROFS SPINNING OUT OF PAC SYSTEM WILL REACH CWA ON FRI
AND SAT BUT LACK OF AVAILABLE MOISTURE WILL KEEP POPS QUITE LOW.

WARANAUSKAS

&&

.FIRE WEATHER...DESPITE THE MONSOONAL MOISTURE BEING PUSHED OUT OF
THE EAST IDAHO FIRE DISTRICT...ENOUGH MOISTURE LINGERS TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER
TERRAIN TODAY. A MIX OF WET AND DRY STORMS ARE EXPECTED...WITH GUSTY
WINDS POSSIBLE. STILL QUITE A BIT OF UNCERTAINTY ON DEVELOPMENT OF
UPPER TROUGH ALONG WEST COAST EARLY IN THE WEEK. SOUTHWEST FLOW
LOOKS TO BE THE STORY...WHICH COULD BRING SOME BREEZY CONDITIONS.
WILL WATCH MOISTURE AND WIND CONDITIONS FOR CRITICAL THRESHOLDS BUT
WIDESPREAD CRITICAL CONDITIONS NOT SEEN AT THIS TIME. DMH

&&

.AVIATION...VFR CONDITIONS EXPECTED. MAINLY ISOLATED SHOWERS AND
THUNDERSTORMS FORECAST OVER THE HIGHER TERRAIN. A FEW OF THESE MAY
PRODUCE MVFR CONDITIONS. HOWEVER...COVERAGE FORECAST TO GRADUALLY
DECREASE OVER THE NEXT SEVERAL DAYS. DMH

&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 3:25 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
425 AM MDT SAT AUG 4 2007

IDZ017>025-031-032-051030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
425 AM MDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL DEVELOP THIS AFTN/EVE...PRIMARILY OVER HIGHER
TERRAIN AREAS. SOME STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS AND
GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY WITH DRIER
CONDITIONS EXPECTED TUESDAY THRU FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 120 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
August 4, 12:05 PM MST to 12:14 PM MST
Where
Custer County, 2 mi N of Mackay
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.949, -113.620

Power lines downed by thunderstorm winds just north of Mackay closing roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57409.